coming off avara

Due to the distressing hair loss I have decided to come off my Leflunomid. Bad move I know but the hair loss is disturbing.

My hubby goes mental and worries

I need a bit of advice please

I am still taking Hydroxy and Diclofenac has been added in - Ive had some in the cupboard so added them in for a bit of back up.

My Rhueme consultant is not willing to take me off the leflunomide- and wont see me til I have had my appoinment with the Dermatologist which she suggested to my GP to refer me to even my GP said its a waste of time me going to the dermatology cos he feels sure that the leflunomide is the culprit here

Any advice will be welcomed

Thank you

12 Replies

oldestnewest
  • Amazing how it's never the drugs isn't it, even though you never have these problems before starting them? I've had a number of different problems with high dose sulfasalazine and for the last 6 months have been referred to various different consultants to address each of the symptoms (because, quote 'it's definitely not the Sulfa, probably IBS, asthma UTI etc'). This week I found out that the Sulfa has been busy drastically reducing my white cell count to well below minimum (which no-one picked up from any of the many bloods I've had done!) - and quess what, the symtoms of this are (see above)!!!!!

    I would not be at all surprised if coming off Leflunomide results in a return of your hair, but I would do it with your GP's knowledge and support (he seems to be a good GP who actually listens to you). It's your body, and you know yourself better than anyone else, so I think you should go with your instinct and, if you're proved right, then I'm sure your GP would support you in requesting a change to something else other than Leflunomide.

    Best of luck!

    xx

  • Yes Trisha

    I was told these drugs are quite toxic when I first started taking them

    I was told the biologics are much 'cleaner' but with a cost of 10k per year there not given out willy nilly,You have to try 2 DMARDs if they work- which the leflunomide has reduced the inflammation, BUT not doing anything for my hair-skin-then your stuck with them

    On the other hand the biologics are issued if the DMARDs are not suited

    Your experience has not been pleasent either by the sound of it!

    What are you on now- surley not Sulfa?

    Best wishes :-)

  • Strangely I had the hair loss issue when I took mtx and was told my rheummy nurse it was my age !!! However since taking arava hair has grown back much thicker - different people different problems it seems. Hope you get it sorted soon I know how upsetting it can be

    Sally

  • Yes I had the hairloss with MTX was given sulpha then the Avara

    fed up now!

  • I am so fed up with my hair loss, had a good cry at the doctors this week about it. Have stopped the mtx a month ago and then stopped sulphasalazine due to developing a rash, now on nothing. Doctor has taken bloods for a full blood screen to include thyroid and to check my liver. I feel I've poisoned myself for nothing and every time I Combe or wash my hair I'm reminded of this fact. Was told by registra that leflunomide will be the next option once the first two are out of my system, when I mentioned hair loss as a side effect he said he had never come across a patient who developed this side effect!! The way I feel at the moment i am never taking any medication again.

  • I have been very lucky re hairloss. It was my big dread having suffered total alopecia twice in my life already but it's just a bit dryer and thinner (and whiter strangely?!) nothing on what you've experienced. If it had been then I would have quit too and I warned them of this from the start. I don't know how sympathetic they would have been but I wouldn't have cared too much either - it's not them that's having to live with this after all!

    I have read a lot of times that the hair folicles repair themselves once you stop taking these drugs and also that just because one DMARD causes problems it doesn't necessarily mean another will. So 2plus2 I advise you to approach Leflunomide with an open mind. When I was really worrying about the MTX re hairloss someone PMd me from this site to say that they had suffered hairloss on MTX but were now absolutely fine on Leflunomide. We are all different in what we can tolerate that one person's experiences may have no relevance to yours at all. Tilda xx

  • I did not have any issues what so ever on the leflunomide until now- been taking it since March quite happily then the problems started

    Hair on my pillow-in my breakfast-in my sons tea- on the dog-in the washing up bowl-on the mag im reading- on the laptop screen- every where is getting hairy except my bloomin head!

    The hoover has a cyclone cylinder and even that gets hair coiled neatly around it.

    My ponytail is like a mouse tail- thin and stringy,

    Its heartbreaking

    Im back on the dreaded drug cos the pain hit me hard, so by the time I go to my appointment in Nov- I probably will be wearing a wig!

  • Hi, I had hair loss whilst taking MTX and Leflunomide, now I am not taking MTX but still on Leflumonide, my hair is not falling out.

  • That's interesting georje as I'm not sure I even want to give leflunomide ago just in case. I've been off mtx for 5 weeks how long was it after giving up mtx did you noticed your hair had stopped falling out?

  • Hi, I stopped taking MTX and Leflunomide last September, ( my bloods went haywire and sky high) for a month then went back on Leflunomide alone until December. Since then I have been injecting once a week Embrel, (Entercept ? spelling), and taking Leflunomide daily, I noticed the hair around February whereby I was not removing hair so much from hairbrush.

    I asked my hairdresser to check to see if there was any further loss and he could not see anymore loss either. When I look in the mirror you can see that I had lost the hair at the front of my head, although it appears to be thickened more that it has been, whether it is an illusion not sure. But certainly am not having to daily remove hair from my brush only a couple of strands which would be normal, certainly not the great lumps as before. Plus on washing it does not come out in the handfuls as it did. I hope this helps you with your decision.

  • I had bad a reaction to both methotrexate and leflunomide. I couldn't breathe on methotrexate and had some hair loss, but had severe hair loss and also weight loss on leflunomide. At the the moment I am on nothing, waiting to see how badly I flare in order that I can be considered for biologics, which I am not remotely sure that I want to go on. The hair loss really troubled me, to see my mop of hair falling out daily and blocking the sink plug hole every time I washed it. I seem to be getting a lot of bone spurs, particularly painful on my Achilles heel, but no one seems to take much notice of them (apart from me).

  • Havent you been offered other options like sulfasalazine? There is other options for medication. Naproxen for your pain, diclofenac another pain killer.

    Have a word with your team, you shouldn't be made to suffer.

    Good luck xxxcxxc

You may also like...